Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

Had BP problems, have gained weight. Taking high medical dose but BP not normal. How to reduce weight?

User rating for this question
Answered by

Practicing since : 2003
Answered : 495 Questions
Dear Doctor,

I've had BP problems since 1988. Because I've moved around a bit over the past 20 years, each new doctor wants to change my BP meds. As I've gained from 200 lbs in 1993 to 280 lbs today, my BP meds have increased accordingly to current doses. Even so, it seems my BP tends to be higher than normal - 145/95 on avg. Of course, I know losing weight will fix the underlying problem but I've tried and tried to lose weight but keep gaining (I'm an emotional eater and things are bad right now). Bad news is I'm struggling to lose weight and my insurance company won't pay for baractric surgery.


1. After 25 years on BP meds, is it possible my kidneys are damaged from the meds?
2. What should I do? Why do I continue to have BP problems?
3. Are there any special tests I should do?
Posted Sat, 21 Sep 2013 in Kidney Conditions
Answered by Dr. Aditya Bhabhe 12 hours later
Brief Answer:
See detailed Answer

Detailed Answer:
Hi There
Thank you for sending in your query.

You have asked 3 questions and I shall answer them one by one.

1) Most of medications which you have mentioned are quite safe for the kidneys. Their long term use is unlikely to cause kidney damage. The one exception is Losartan-HCTZ. While this is safe per se it can cause kidney problem if you are dehydrated due to diarrhoea, vomiting etc.

What is more likely to cause kidney problem is the high blood pressure itself. So you need to do tests like Blood urea and creatinine levels, a urine analysis and Ultrasound of the kidneys.
These will tell us if you have a kidney problem.

2) I can suggest the following measures for a better BP control:

a. Cut back on the salt as much as possible (Target 4 to 6 gm/day). If possible please see a dietician who can come up with suggestions after reviewing your current diet.
Excess salt negates the beneficial effects of your BP pills.
b. We could definitely change your BP medications to more potent ones. For example losartan is an older medication, short acting and less potent. It could be replaced by olmesartan. However this has to be under the supervision of a physician. We could even add another medication like prazosin.
c. I could also suggest that you repeat a sleep study with the CPAP and see if the settings need to be adjusted.

3. Regarding other tests to be done:
a. Do the tests for the kidneys which I have already mentioned above.
b. I would also recommend a renal artery doppler, ECG and an Echocardiogram. The first test will tell us if you have a reversible cause of high BP. The next two will tell us if the high BP is affecting your heart.

I hope I have answered your concerns.
Fell free to contact me if you have any more questions.

Regards and best wishes
Aditya Bhabhe
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor